Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

June 12, 2021McCreary County, Wayne County, Whitley County, Kentucky

NWS Jackson, KY issued this special weather statement at Jun 12, 2021, 5:13 PM EDT for McCreary County, Wayne County, Whitley County, Kentucky. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2021, 5:13 PM EDT (21:13 UTC)
Expired
Jun 12, 2021, 6:15 PM EDT
In force
62 min
Issued by
NWS Jackson, KY

Counties McCreary County, KY, Wayne County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:14 PM EDTTSTM WND DMG3 Wsw Mount Victory, KYTREE KNOCKED DOWN.
Jun 12, 5:18 PM EDTTSTM WND DMG1 S Tateville, KYTREE KNOCKED DOWN.
Jun 12, 5:21 PM EDTTSTM WND DMG3 Ssw Tateville, KYTREE KNOCKED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS83 KJKL 122113
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
513 PM EDT Sat Jun 12 2021

KYZ079-080-083>086-122215-
McCreary-Whitley-Knox-Wayne-Laurel-Pulaski-
513 PM EDT Sat Jun 12 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SOUTHERN
LAUREL...WESTERN KNOX...SOUTHERN PULASKI...MCCREARY AND WHITLEY
COUNTIES...

At 512 PM EDT, strong thunderstorms were clustered near Grade, or 7
miles southeast of Somerset, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Williamsburg, Whitley City, Burnside, Julip, Swan Lake, 
Cumberland Falls S.P., Co-Operative, Zion Hill, Mount Victory, 
Gausdale, Krupp, Bark Camp, Dixie, Blue Heron, Siler, Honeybee, 
Wilton, Alpine and Lot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3692 8496 3696 8494 3695 8490 3698 8487
      3707 8397 3667 8389 3665 8395 3660 8392
      3659 8393 3660 8479 3661 8496 3663 8500
      3668 8500 3669 8502 3676 8501 3685 8507
TIME...MOT...LOC 2112Z 000DEG 12KT 3702 8449 

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 12, 5:10 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 12, 5:10 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
510 PM EDT Sat Jun 12 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 505 PM EDT SAT JUN 12 2021

20Z sfc analysis shows weak high pressure over the area, but that
is not enough to keep a rogue cluster of stronger storms from
diving south through the western portion of our area this
afternoon. This cluster has brought torrential rainfall in a
short period of time along with gusty winds and potentially small
hail. Thankfully, the storms, though stronger, have been more
progressive than the ones yesterday keeping the flash flood threat
lower. These storms have been driven by a juicy airmass of
dewpoints in the low 70s and temperatures climbing into the mid
80s, most places. Temperatures and dewpoints are lower in the
places that recently saw the rain move through. Outside of the
storms, and the well defined outflow boundaries, winds have been
light and variable.

The models are good agreement aloft through the short term portion
of the forecast. They all depict this part of Kentucky in
diffluent northwest flow at mid levels through Monday morning. A
decent little impulse is moving southeast through the area this
afternoon - likely responsible for that current storm cluster.
Later into Sunday afternoon, heights will build into Kentucky
from the west as a dominant ridge strengthens over the Southern
Plains. Meanwhile, a strengthening trough will start to drop
southeast into the Great Lakes sending our heights lower into
Monday morning. Given the small model spread have favored the NBM
as the starting point for the grids with only minor adjustments
needed - mainly in the near term.

Sensible weather will feature the eventual departure south and
out of the CWA for the current strong to severe storms. Expect
the rest of the area to be mostly quiet this evening, though some
dense fog in the valleys, and light amounts elsewhere, can be
expected late tonight into dawn - and also Sunday night. We
anticipate a small to moderate ridge to valley temperature split
tonight (and again Sunday night as any CAA will not be strong
enough to overcome the standard tendencies while we clear out).
Sunday will be a warm day with another threat of, faster moving,
convection in the afternoon - in response to heights peaking over
the area and then falling again also in conjunction with a
cold/cool front dropping south through the state.

As for the NBM temperatures - have mainly adjusted them for
terrain distinctions tonight and Sunday night. With the PoPs -
basically drew them based on radar for the rest of this afternoon
as no model, including the CAMs, was handling them well. Also,
brought them out of the area quicker on Sunday evening - more in
line with the NAM12.

.LONG TERM...(Monday through Saturday)
Issued at 510 PM EDT SAT JUN 12 2021

We start off the work week on a dry note behind the front working
through Sunday. Aloft, a wave is moving over the Great Lakes region
within a broader trough while ridging dominates across much of the
western CONUS. The eastern wave continues to dig through Monday
and into Tuesday, supporting a surface low roughly over New
England and eastern Canada. Extending southwest is a possible
second front moving through late Monday, bringing along more
chances for showers and possible storms late in the evening and
overnight. Though the GFS is a little more generous with the rain,
other models, along with ensembles, generally have shrinking
chances the further southwest you go into the area. Temperatures
Monday are fairly warm, with highs in the mid 80s and overnight
lows in upper 50s to around 60.

By Tuesday morning, dry weather once again rules for the whole area.
Later in the day Tuesday, another shortwave looks to round out the
larger trough. Stayed with the dry forecast given by the NBM, as
generally PoP chances are low and ensembles don't offer much
support, however chances aren't zero and with the low level moisture
in place a shower probably can't be completely ruled out. Wednesday
is a similar situation with another shortwave passing over the area
giving a small chance of rain in the afternoon. The GFS continues to
show the most activity, with it having generally more moisture and
greater height falls than other models. The ECMWF was dry Wednesday,
though ensemble means did have higher PoPs. So, did raise PoPs some
Wednesday afternoon to account for the uncertainty, but was fine
keeping the rain generally within the bounds given by the NBM.
Temperatures take a dive Tuesday and Wednesday with highs in the 70s
and overnight lows ranging from around 50 up to the upper 50s.
Thursday sees a more confident dry forecast as heights rise and high
pressure nudges into the region, with highs in the upper 70s and
overnight lows in the low to mid 50s.

Through the end of the work week and into the weekend, overall
uncertainty increases. Generally though, a larger wave looks to work
towards the Great Lakes region and support a system that pulls an
associated cold front towards the area, bringing showers and
thunderstorms into the area late Friday into Saturday. Stayed with
the NBM PoPs at this time given the decent uncertainty around
specifics. Temperatures start to warm up again, with highs back in
the 80s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 210 PM EDT SAT JUN 12 2021

Aside from a small thunder chance north, and some initial MVFR
clouds around, VFR conditions will continue through the evening
hours. We then look for some river valley fog to build up enough
to bring visibility restrictions to most TAF sites later tonight.
This fog burn off by mid morning on Sunday with VFR conditions
thereafter. Winds will remain light through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...HAS
AVIATION...KAS/GREIF
Hazardous weather outlook, Jun 12, 4:25 PM EDT, 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
425 PM EDT Sat Jun 12 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
425 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this afternoon and tonight.

Thunderstorms will be possible early this evening. A couple of
these could be strong with gusty winds, frequent cloud to ground
lightning, and heavy rain the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across the area Sunday into
Sunday night and for eastern parts of the area on Monday evening.

Thunderstorms are also possible Wednesday afternoon near the
Virginia border, and again Friday evening mainly north of
Interstate 64.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/HAS

In the hours before

Special weather statement, Jun 12, 1:58 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
158 PM EDT Sat Jun 12 2021

KYZ044-050-051-121845-
Montgomery-Bath-Fleming-
158 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY...
NORTHWESTERN BATH AND FLEMING COUNTIES...

At 158 PM EDT, a strong thunderstorm was located over Craintown, or
near Flemingsburg, moving south at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Flemingsburg, Sharpsburg, Fairview, Pecks Ridge, Mount Carmel,
Nepton, Tilton, Pebble, Muses Mills, Hillsboro, Craintown, Sherburne,
Wallingford, Bethel, Plummers Landing, Cowan, Poplar Plains, Foxport,
Elizaville and Goddard.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 8359 3843 8358 3839 8347 3836 8346
      3835 8350 3833 8349 3812 8401 3816 8401
      3832 8384 3836 8388 3835 8390 3837 8390
      3836 8392 3842 8395 3844 8398 3849 8394
      3846 8385 3852 8364
TIME...MOT...LOC 1758Z 342DEG 28KT 3840 8379

GREIF
Special weather statement, Jun 12, 2:29 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
229 PM EDT Sat Jun 12 2021

KYZ050-051-121915-
Montgomery-Bath-
229 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND WESTERN BATH
COUNTIES...

At 229 PM EDT, a strong thunderstorm was located over Flat Creek, or
near Owingsville, moving south at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Owingsville, Marshall, Jeffersonville, Camargo,
Sharpsburg, Levee, Preston, Reynoldsville, Sideview, Peasticks,
Walkers Crossing, Flat Creek, Coons Station, Odessa, Stepstone, Bean,
Bourbon Furnace, Gatewoods Station and Slate Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3810 8365 3801 8373 3801 8374 3799 8377
      3795 8377 3793 8379 3794 8397 3813 8407
      3829 8379 3829 8378
TIME...MOT...LOC 1829Z 345DEG 21KT 3817 8388

GREIF
Special weather statement, Jun 12, 3:08 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
308 PM EDT Sat Jun 12 2021

KYZ050-051-059-060-122000-
Montgomery-Menifee-Bath-Powell-
308 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHERN BATH AND WEST CENTRAL MENIFEE COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Bean, or 7
miles north of Stanton, moving south at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Clay Lick,
Means, Levee, Powell Valley, Bowen, Walkers Crossing, Cedar Groves,
Lombard, Upper Spencer, Bean, Lower Spencer, Waltersville, Oggs
Station, Lucky Stop and Virden.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8373 3782 8372 3779 8395 3780 8397
      3784 8396 3785 8398 3802 8396
TIME...MOT...LOC 1907Z 354DEG 11KT 3796 8384

GREIF
Special weather statement, Jun 12, 3:34 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
334 PM EDT Sat Jun 12 2021

KYZ058-059-108-111-122015-
Lee-Estill-Powell-Wolfe-
334 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT POWELL...CENTRAL ESTILL...LEE
AND WEST CENTRAL WOLFE COUNTIES...

At 333 PM EDT, a strong thunderstorm was located over Knowlton, or
over Stanton, moving south at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stanton, Beattyville, Clay City, Fincastle, Ravenna, Pilot, Torrent,
White Ash, Bowen, Leeco, Pinnacle, Patsey, Vaughns Mill, Hardwick,
Knowlton, Alumbaugh, Rogers Chapel, Evelyn, Pitts and Texola.

LAT...LON 3788 8372 3757 8359 3752 8389 3756 8393
      3786 8396 3790 8375
TIME...MOT...LOC 1933Z 347DEG 21KT 3781 8383

GREIF
Special weather statement, Jun 12, 3:54 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
354 PM EDT Sat Jun 12 2021

KYZ058-059-069-111-122045-
Jackson-Lee-Estill-Powell-
354 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL POWELL...ESTILL...
NORTHERN JACKSON AND LEE COUNTIES...

At 353 PM EDT, a strong thunderstorm was located over Doe Creek, or
over Irvine, moving south at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Irvine, Beattyville, Ravenna, Pilot, White Ash, Rice Station, Kings
Station, Pinnacle, Earnestville, Calloway Crossing, Wiseman Crossing
Station, Winston, Patsey, Wisemantown, Hardwick, Brazil, Weedon,
Shirley, Ida May and Drip Rock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3756 8416 3757 8409 3764 8413 3767 8409
      3774 8410 3775 8408 3778 8410 3778 8373
      3753 8366 3751 8368 3752 8373 3749 8375
      3749 8383 3752 8388 3748 8389 3746 8387
      3747 8391 3750 8420
TIME...MOT...LOC 1953Z 012DEG 21KT 3768 8393

GREIF
Special weather statement, Jun 12, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
513 PM EDT Sat Jun 12 2021

KYZ079-080-083>086-122215-
McCreary-Whitley-Knox-Wayne-Laurel-Pulaski-
513 PM EDT Sat Jun 12 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SOUTHERN
LAUREL...WESTERN KNOX...SOUTHERN PULASKI...MCCREARY AND WHITLEY
COUNTIES...

At 512 PM EDT, strong thunderstorms were clustered near Grade, or 7
miles southeast of Somerset, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Williamsburg, Whitley City, Burnside, Julip, Swan Lake,
Cumberland Falls S.P., Co-Operative, Zion Hill, Mount Victory,
Gausdale, Krupp, Bark Camp, Dixie, Blue Heron, Siler, Honeybee,
Wilton, Alpine and Lot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3692 8496 3696 8494 3695 8490 3698 8487
      3707 8397 3667 8389 3665 8395 3660 8392
      3659 8393 3660 8479 3661 8496 3663 8500
      3668 8500 3669 8502 3676 8501 3685 8507
TIME...MOT...LOC 2112Z 000DEG 12KT 3702 8449

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:31 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jun 11, 8:38 PM EDTSpecial Weather StatementJKLWayne37 min
Jun 11, 8:54 PM EDTAreal Flood AdvisoryJKLWayne3 hr
Jun 11, 9:18 PM EDTSpecial Weather StatementJKLWayne12 min
Jun 12, 12:35 AM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike3 hr
Jun 12, 1:58 PM EDTSpecial Weather StatementJKLFleming47 min
Jun 12, 2:16 PM EDTAreal Flood AdvisoryJKLFleming2 hr
Jun 12, 2:29 PM EDTSpecial Weather StatementJKLBath, Montgomery46 min
Jun 12, 2:39 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery36 min
Jun 12, 2:59 PM EDTAreal Flood AdvisoryJKLBath, Montgomery103 min
Jun 12, 3:08 PM EDTSpecial Weather StatementJKLPowell52 min
Jun 12, 3:34 PM EDTSpecial Weather StatementJKLLee, Powell41 min
Jun 12, 3:54 PM EDTSpecial Weather StatementJKLEstill, Lee51 min
Jun 12, 4:06 PM EDTAreal Flood AdvisoryJKLEstill, Montgomery, Powell91 min
Jun 12, 4:50 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle40 min
Jun 12, 4:51 PM EDTSevere Thunderstorm WarningJKLPulaski39 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.